R.F. asks from Cross Junction, VA on February 10, 2007
My problem is Migraine's. I am having them so often that my Doctor just put me on a preventitive treatment called Topamax.I looked it up on Web M.D. and read alot about it, but it makes me nervous being on an anti-sezier med. and taking care of my one year old. Has anyone had any experence with this stuff? Good or bad I want to know. Any advice for other ways to treat them.(Besides cutting off my head!)
So What Happened?™
Thank you so much for all the responces.I have been on Topamax for a few days now,I take one 25 mg pill each night before bed.(for now)I feel dizzy and my eyes feel blurry or sleepie all day. The very first thing I noticed was loss of words or memory. Writting this is killing me right now!!I have tried Midrin,Durudrin and over the counter stuff in the past but I get them so often my insurance only covers 6 Maxalt pills.They feel I should be on a preventitive med. instead of one that works when u get a migraine. I just now decided to seek treatment for them because I have a baby to care for and I can't just go lay down in my bed room with the lights out and wait for the migraine to pass like I used to.I havn't tried the Chiropractor, that was actually very high on my list of options but everyone kept saying that once I go I will have to go ALL the time!And that sometimes it can make them worse.AHHHHHHHHH.Anyway I appreciate all of the great advice and maybe I will try all of it one at a time untill I find the magicial one that works for me. Maybe it is accupucture,that one will have to wait till I'm feelen eather really brave or really desprate!Thanks again.
New update........I am no longer taking Topimax,1 b/c I was tired all the time,my brain could not function like I wanted it to,and I felt constant pressure in my head.And 2 b/c my husband and I want to get Pregnant.I am only getting them now around my period time mostly.So I have an appointment with my obgyn to check my hormone levels.I also had prayer in church and ever since then have not gotten them nearly as often as I was,Thank you God!I will keep ya posted with any changes.Thanks again to everyone!
S.Z. answers from Philadelphia on February 13, 2007
I have a little experence with Topamax.My 11 year old son was on it to treat self cutting issue he has.from what the doctors told me about Topamax it treats a certain area of the brain that controls Migrains..and some mental issue.My son is Bipoler.Hope that little bit helps
K.B. answers from Washington DC on February 12, 2007
I've never taken Topamax, but I do take Imitrex once I get a migraine. I know how horrible they are, good luck.
A.D. answers from Washington DC on February 12, 2007
I have been getting Migraines since I was 11 years old. I will be 32 in May. I used to take Midrin and I would gladly take it again. Right now, I take 800mg Motrin, Percocet, Darvocet, Skelaxin, and Xanax, Nitroglycerin, and Elmiron. You see, I also have Endometriosis w/ Interstitial Cystitis. Lately, I have been taking Aleve for my headaches. I will be going back to my doctor really soon to get a better prescription medication for my migraines.
J.W. answers from York on February 12, 2007
THere is usually a trigger for migraines. It will ultimately be best for you to find your trigger. It can range from food additives to poor posture. I am a fellow sufferer. I have found several things that are my triggers. I am careful to avoid as many food additives/preservatives, esp. MSG and also see a chiropractor regularly, as well as occasional massage therapy. If I get adjusted when I first feel the symptoms, I often avoid major pain. WHen I do the exercises that my chiropractor recommended, I can nearly avoid them completely. I am hesitant to use medication to cover up symptoms without knowing the cause. Good luck in your search.
1 mom found this helpful
J.S. answers from Sharon on February 10, 2008
I also was put on Topamax for Migraine's and i work in an office setting. I lost my train of thought while I was on
Topamax and was making alot of mistakes at work.My migraine's
went away but the cure was worse than the problem.I am still
going through other test to find a diiferent route to take.I stopped taking the Topamax because like you I do not want to take that kind of Medicine for fear of it's long term affects.
if you find another method please let me know.
J.K. answers from Scranton on February 12, 2007
now i'm not sure about the chemical make up of topamax, but i know that there are a few different migraine meds out there. i myself take ibuprofen for my migraines and i know i'm one of the lucky ones that that works for. but if ibuprofen doesn't work there's imitrex, amerge, amitriptyline, and duridrin. Those are the top 4 sellers at the pharmacy. You want to talk to your doctor about your worries about being on an anti-seizure med and taking care of your 1 year old, but people drive while on the medication, so i don't see why it should be a problem. I wish you great luck. I know how painful migraines can be.
J.A. answers from York on February 12, 2007
I am on it also. I get migraines on a regular basis. I have two children, Ethan (just turned 4) and Sophie ( 1 /12 yrs old). The main issue I have on it is it impacts my memory a little bit so my doctor lowered the dose. Don't get freaked out because it is a seizure med. It does treat seizures (if you have them) but it also has been tested for those of us with just migraines. Feel free to email me directly so we can talk more. I know it is scary starting any new med. It does make you tired the first week so be aware of that but it does help =) You will be able to care for your kids while you're on it. Like I said the first week is an adjustment though after that things should be fine. J.
J.B. answers from Washington DC on February 12, 2007
I've had migraine (pain & dizziness) for about 12 years now. I have a 3 year old son, and it is VERY difficult having a child and suffering with migraine. I totally understand how you're feeling. Throughout his life, I've been on Effexor, Relpax, Clonazepam and Topamax. I had the most success with Topamax, but have gone off of it in hopes of getting pregnant again (someday). I had also lost too much weight on it, and it does do something to your brain (loss of words, short-term memory; some other things). If you want to email me directly, I'm at ____@____.com. I live in Round Hill.
D.B. answers from Pittsburgh on February 12, 2007
IF YOU ARE ON THE PILL YA MIGHT WANT TO WATCH WHEN YA GET THE MIGRAINES. IF YA NOTICE YA MIGHT BE GETTING THEM RIGHT BEFORE YOUR PEIOD FOR APP. 2 WEEKS PRIOR I SUFFERED WITH THEM FOR A LONG TIME AND TRIED PILL AFTER PILL NOTHING HELPED. AFTER MY DOCTOR PUT ME ON THE MINI PILL THEY STOPPED. WHAT A RELIEF TO BE FREE OF THEM. HOPE THIS HELPS
L.S. answers from Scranton on February 12, 2007
Many years ago I tried a daily medication but I don't remember the name of it. I stopped using it less than a month later because I found out I was pregnant. I use excedrin migraine or a generic, but if I don't have any available, then I use 2 ibuprofens, 1 aspirin and a cup of coffee. Seems to do the trick. My classic migraines with aura have almost stopped completely since I had wires put into my lungs about 3 years ago. I still get the throbbing migraine headaches, especially when I eat breads. Have the doctors given you any clue as to what triggers your migraines?
S.C. answers from Dover on March 31, 2008
Hi. I was also put on Topomax for Migraines; what dose are you on? Have you had any side-effects?
I started off at 25, then bumped up to 50. That didn't work, so I was bumped up to 200mg a day. Shortly after that, I started to experience bad side-effects, really bad ones. I began having very dire thoughts and constantly felt "out of it" and foggy, not to mention that my vision was cloudy, not blurred, but cloudy. I was immediately taken off the Topomax. Now I just use Axert for Migraines when they on-set. The fogginess and dire thoughts are gone (thank goodness)!
I'm also seeing a chiropractor. I have a lot of issues along with the headaches that start at the base of my neck and quickly spread. I've been listening to a great CD that talks about hormones and how big a role they play in everything that happens to us...especially when we are overdosed with them (which is not hard to do). You should ask your doc about this...especially if you happen to also be using any birth control medicines. I will be checking with my doctor at my next visit.